Aa
A
A
A
Close
Nutrition Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Vitamin D adverse reaction?

Based upon very low Vitamin D blood level, my doctor had me increase my vitamin D supplement from 400 I.U. daily to 2000 I.U. daily about 7 days ago.  The last two days I have had diarrhea stools much like those after doing a bowel prep for a colonoscopy.  The number of stools has not increased, but the stools themselves has changed dramatically.  Could this be related to the increase in dose or is it too soon to tell? There have been no other diet modifications from my normal routine.  I also have osteoporosis and am taking 2000mg of calcium per day.  I know the health risks of low vitamin D and am concerned about what to do to prevent future complications due the low levels. Thanks in advance for your help.
5 Responses
267079 tn?1195146570
MEDICAL PROFESSIONAL
You may not be able to tolerate that dose all of a sudden. Suggest building up to 2000IU by increasing 400-500IUs a week until you reach 2000IU (if tolerated). You should not go over that amount in supplementation, 2000 IU is the tolerable upper intake level for adults and can be at risk for toxicity (weak muscles, weak bones, excessive bleeding, and kidney stones) with higher amounts. Vitamin D is available through our foods - Fortified milk, breakfast cereals, egg yolks, fatty fish, fish oils, and the sun. Sitting by a window, in the sun will not give you the amounts of vitamin D as if you were in the sun without the window, however, the combination of eating Vitamin D rich foods and sitting by a window (about 1/2 hour few times a week) will give you the Vitamin D your body needs. People who do not get outside or unable to go outdoors, a sunny window is the next best thing for them. It is better than not at all. Hoped this helped you.
681148 tn?1437665191
Not that I know exactly what to do about it, but I actually know people with autoimmune issues that find it very hard to take the amount of vitamin D they should be taking.    What a friend of mine with Lyme has been doing is taking a very low dose of the vitamin D3 for now and trying to build up to a higher dosage.  It's not like you're taking too much of the vitamin D either, but I have heard of people having reactions to it.  My friend is in a similar situation as you are, as she needs to boost her body's vitamin D level but has trouble with the supplement.  

The only thing I know of to do in a situation like this is get a safe amount of sunlight exposure in the summer time.  This is very individual and depends on how sensitive you are to the sun as well.  I did say "safe amount".  You know what the safe amount for you is.  I understand sun sensitivity only too well myself from personal experience.  The trick is to get the sun exposure without getting burned or getting heat stroke.
Avatar universal
Thanks for your response. I think what I am going to try is to take the lower dose 5 days a week and the higher dose 2 days a week and see how it goes and gradually increase if all goes well. The sunlight idea sounds good, but right now weather won't permit it. I will certainly keep it in mind when the climate changes. Thanks again.
Avatar universal
A related discussion, Vitamin D malabsorption?? was started.
Avatar universal
A related discussion, Vitamin D and sunshine was started.
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.